ProHealth fibromyalgia Vitamin and Natural Supplement Store and Health
Log In  |  My Account  |  View Cart  View Your ProHealth Vitamin and Supplement Shopping Cart
800-366-6056  |  Contact Us  |  Help

|
|
|

Trending News

New Restrictions on Painkillers: Tramadol and Hydrocodone

A Fibromyalgia Tale of Two Sisters

Energy-Boosting Fibromyalgia Superfoods

SURVEY RESULTS: Pain Treatments

Small Fiber Neuropathy Fibromyalgia Study Raises Questions

Is Venlafaxine Effective for Treating Fibromyalgia?

Can Online Cognitive Behavioral Therapy Help Fibromyalgia?

Fibromyalgia Associated with Decreased Connectivity Between Pain-Related and Sensorimotor Areas of B...

Increased Sensitivity in Fibromyalgia Not Due to Hypervigilance

Exploring the Significance of MicroRNAs in Fibromyalgia

 
Print Page
Email Article

Milnacipran-Associated Morbilliform Rash and Serotonin Toxicity

  [ 1 vote ]   [ Discuss This Article ]
www.ProHealth.com • July 19, 2013


Editor's comment: Although rare, a morbilliform rash and/or serotonin toxicity can be serious side effects of milnacipran (Savella).  A morbilliform rash is one that has a flat reddish base with a raised eruption in the center, resembling measles.  Serotonin toxicity (also called Serotonin Syndrome) is a potentially life-threatening condition resulting from elevated levels of serotonin, usually due to ingestion of two or more drugs (for example, MAOIs, SSRIs) that interfere with serotonin metabolism at different points.  The following abstract is a case study of a patient who developed a morbilliform rash and serotonin toxicity after adding milnacipran to the medications she was already taking. 

Occurrence of milnacipran-associated morbilliform rash and serotonin toxicity.

By Amanda M. Huskey, Cassandra C. Thomas, and James Aubrey Waddell

Abstract:

OBJECTIVE: To report the development of morbilliform rash and serotonin toxicity after the addition of milnacipran to a patient's medication therapy.

CASE SUMMARY:
A 57-year-old white female presented to the emergency department because of a full-body morbilliform rash, which appeared 9 days after initiation of milnacipran 50 mg twice daily. In the emergency department the patient's vital signs were: heart rate 121 beats/min, blood pressure 180/100 mm Hg, and temperature 38.9 °C. The patient reported diarrhea, nausea, dizziness, restlessness, and increased muscle pain.

Her history included recurrent breast cancer first diagnosed in 1999, hypertension, fibromyalgia, depression, osteopenia, gastroesophageal reflux disease, insomnia, and endometriosis. Her home medications included milnacipran, fluoxetine, alprazolam, zolpidem, zoledronic acid, anastrozole, doxepin, ranitidine, levocetirizine, doxazosin, tramadol, vitamin D, and ferrous gluconate.  The patient's increased heart rate, blood pressure, and temperature, as well as restlessness, self-reported diarrhea and nausea, and self-reported increase in muscle pain, indicated serotonin toxicity.

Milnacipran, fluoxetine, and tramadol were discontinued, while doxepin was continued. Treatment consisted of acetaminophen, diphenhydramine, methylprednisolone, promethazine, and hydralazine 10 mg intravenously. The following morning all vital signs were within normal limits and the patient's diarrhea, nausea, dizziness, restlessness, and muscle pain resolved. She was discharged the following morning. The rash had resolved after day 2 of hospital discharge, which was the fourth day after discontinuation of milnacipran.

DISCUSSION:
Given the patient's symptoms, the timing of symptom onset, the patient's history, and findings on physical examination, as well as use of the Naranjo probability scale, milnacipran was deemed the probable cause of the morbilliform reaction and serotonin toxicity. Only 1 case report of rash and 2 case reports of serotonin syndrome associated with milnacipran have been reported.

CONCLUSIONS: It is important to increase awareness of the possibility of developing morbilliform rash and serotonin toxicity with milnacipran therapy, as both conditions can be associated with poor outcomes if not detected early and treated appropriately.

Source: The Annals of Pharmacotherapy, July 2013. By Amanda M. Huskey, Cassandra C. Thomas, and James Aubrey Waddell. PharmD Student, College of Pharmacy, University of Tennessee, Knoxville, TN.



Please Discuss This Article:   Post a Comment 



[ Be the first to comment on this article ]




 
Free Chronic Fatigue Syndrome and Fibromyalgia Newsletters
Subscribe to
Our FREE
Newsletter
Subscribe Now!
Receive up-to-date ME/CFS & Fibromyalgia treatment and research news
 Privacy Guaranteed  |  View Archives

Save on Vitamins and Supplements

Featured Products

Energy NADH™ 12.5mg Energy NADH™ 12.5mg
Improve Energy & Cognitive Function
FibroSleep™ by ProHealth FibroSleep™ by ProHealth
The All-in-One Natural Sleep Aid
Hydroxocobalamin Extreme™ Hydroxocobalamin Extreme™
The B-12 your brain needs for detox & sharpness
Fibro Freedom™ Fibro Freedom™
Soothes, strengthens & revitalizes
B-12 Extreme™ B-12 Extreme™
The Most Potent Vitamin B-12 on Earth

Natural Remedies

Could a B-12 Deficiency Be Causing Your Symptoms? Could a B-12 Deficiency Be Causing Your Symptoms?
The Revolutionary 'Good Fat' That Promotes Heart, Brain, Bone and Joint Health The Revolutionary 'Good Fat' That Promotes Heart, Brain, Bone and Joint Health
Natural Support for Mood, Sleep and Mental Focus? L-theanine Natural Support for Mood, Sleep and Mental Focus? L-theanine
Anti-Inflammatory Properties of Tart Cherry Anti-Inflammatory Properties of Tart Cherry
Preserving Cognitive Function with Aging Preserving Cognitive Function with Aging

FIBROMYALGIA RESOURCES
What is Fibromyalgia?
Fibromyalgia 101
Fibromyalgia Symptoms
Fibromyalgia Treatments
| CFS RESOURCES
What is CFS?
ME/CFS 101
ME/CFS Symptoms
ME/CFS Treatments
| FORUMS
Fibromyalgia
ME/CFS
ADVANCED MEDICAL LABS
WHOLESALE  |  AFFILIATES
GUARANTEE
CONTACT US
PRIVACY
RSS
SITE MAP
ProHealth on Facebook  ProHealth on Twitter  ProHealth on Pinterest  ProHealth on Google Plus
Credit Card Processing